Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 162, NWS Nashville, TN

May 1, 2011Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2011, 3:17 AM CDT for Montgomery County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 3:17 AM CDT (08:17 UTC)
Expired
May 1, 2011, 3:45 AM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Montgomery County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS54 KOHX 010817
SVROHX
TNC125-010845-
/O.NEW.KOHX.SV.W.0162.110501T0817Z-110501T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
317 AM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 AM CDT

* AT 311 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS JUST ENTERING NORTHWEST MONTGOMERY COUNTY...
  MOVING NORTHEAST AT 50 MPH. THESE STORMS WILL ALSO PRODUCE BRIEF...
  HEAVY DOWNPOURS...AND POSSIBLY HAIL. PONDING OF WATER WILL LIKELY 
  OCCUR IN LOW LYING AREAS.

* LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3655 8720 3648 8761 3664 8764 3665 8722
TIME...MOT...LOC 0816Z 242DEG 41KT 3660 8759

$$

FORECASTER: 19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 12:04 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 1, 12:04 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 AM CDT SUN MAY 1 2011

.UPDATE...
AMENDED TO INCLUDE AVIATION DISCUSSION.

&&

.AVIATION...
NE-SW BAND OF TSTMS ACROSS AR AND EXTENDING NE INTO W KY AND SW IN
...APPEARS TO BE COINCIDENT WITH LOCATION OF 850 MB THETA-E RIDGE
AXIS. THIS AXIS WILL REMAIN W OF BNA INTO EARLY SUN EVE. BELIEVE
SCATTERED SHWRS MAY OCCUR AT BNA TOWARDS DAYBREAK SUN AND SUN MRNG.
BEST ISENTROPIC LIFT HOWEVER WILL WEAKEN ACROSS AREA LATER SUN. CSV
IN BETTER SHAPE IN THAT IT IS POSSIBLE NO PRECIP WILL OCCUR THERE
THROUGH DAYTIME SUN.
BNA...MODERATE CONFIDENCE IN VFR CONDS THROUGH PERIOD.
CSV...HIGH CONFIDENCE IN VFR CONDS THROUGH PERIOD.

&&

.PREV DISCUSSION... /ISSUED 831 PM CDT SAT APR 30 2011/

UPDATE...
THUNDERSTORMS OFF TO OUR NORTH AND WEST THIS EVENING WILL REMAIN
ACROSS NORTHEAST ARKANSAS...MISSOURI BOOTHEEL AND INTO WESTERN
KENTUCKY THROUGH THE REMAINDER OF THE EVENING BEFORE PUSHING
EASTWARD LATER TONIGHT. 00Z OHX SOUNDING VERY DRY UP TO 700
MILLIBARS WITH ISOTHERMAL LAYERS BASED AROUND 850 AND AND 700
MILLIBARS OFFERING SOME CAPPING.

FORECAST IN GOOD SHAPE AT THIS TIME WITH NO CHANGES PLANNED.

BOYD

PREV DISCUSSION... /ISSUED 708 PM CDT SAT APR 30 2011/

UPDATE...
AMENDED TO INCLUDE AVIATION DISCUSSION.

AVIATION...
850 MB THETA-E RIDGE AXIS FROM AR NE INTO NW TN AND W KY THIS EVE. LOW
LEVEL JET DEVELOPING ACROSS OUR AREA ALONG WITH GOOD ISENTROPIC LIFT.
AREA OF THUNDERSTORMS NW TN SHOULD MOVE ENE AND INTO KY LATER THIS
EVE...AS THETA-E RIDGE AXIS STAYS W AND NW OF BNA. AT THIS TIME WILL
ONLY MENTION SHWRS AT BNA LATE TONIGHT THRU SUN MORNING. COULD BE A
SHWR AT CSV MID TO LATE MORNING.
BNA...MVFR CIGS DEVELOPING LATE TONIGHT. MVFR VSBYS IN SHWRS AFTER
DAYBREAK. BUT VFR FOR BOTH IN AFTERNOON.
CSV...VFR THROUGHOUT PERIOD.

PREV DISCUSSION... /ISSUED 701 PM CDT SAT APR 30 2011/

MESOSCALE UPDATE...
SHORT LINE OF THUNDERSTORMS CURRENTLY MOVING THROUGH FAR WESTERN
KENTUCKY HAS WEAKENED DURING THE LAST HOUR WHILE CONTINUING TO
MOVE NORTHEAST AT A PRETTY GOOD CLIP. LINE GENERALLY ORIENTED
ALONG WESTERN SIDE OF HIGHER THETA E AXIS AND IN THE GRADIENT
AREA.

BOYD

PREV DISCUSSION... /ISSUED 608 PM CDT SAT APR 30 2011/

UPDATE...
UPDATED GRIDS/ZONES TO REMOVE AFTERNOON WORDING. COLD FRONT BACK
JUST WEST OF FORT SMITH ARKANSAS. 60 DEGREE DEWPOINTS UP AHEAD OF
FRONT INTO SOUTHERN MISSOURI. LINE OF THUNDERSTORMS CURRENTLY
ALONG THE MISSISSIPPI RIVER MOVING EAST AT A PRETTY GOOD CLIP. RAPID
REFRESH AND CRAS ARE BOTH SLOWER IN BRINGING PRECIP EASTWARD TONIGHT.

OTHERWISE NO CHANGES TO FORECAST AT THIS TIME.

BOYD

PREV DISCUSSION... /ISSUED 337 PM CDT SAT APR 30 2011/

DISCUSSION...
MOSTLY SUNNY SKIES IN PLACE THIS AFTERNOON. SAT IMAGERY DOES SHOW
THAT CHANGES ARE AHEAD AS A LARGE AREA OF CLOUDINESS COVERS MUCH OF
THE LOWER AND MID MS VALLEYS. THIS MOISTURE IS IN ASSOCIATION WITH
THE NEXT WEATHER SYSTEM WHICH WILL BE HEADING OUR WAY OVER THE NEXT
24 TO 48 HRS.

STILL LOOKING AT THE APPROACH OF A SLOW MOVING COLD FRONT LATE
TONIGHT AND THROUGH MONDAY. THE ACTUAL FROPA IS EXPECTED BY MONDAY
NIGHT. WE WILL GENERALLY SEE INCREASING RAIN CHANCES EXCEPT FOR A
SLIGHT BREAK SUNDAY NIGHT. ON SUNDAY NIGHT...THE PVA INFLUENCE
BECOMES MORE NEUTRALIZED SO THAT WE SEE A DECREASE IN CONVERGENCE
ALONG THE BOUNDARY. THIS WILL BE SHORT LIVED HOWEVER AS IT
STRENGTHENS AGAIN ON MONDAY.

DEVELOPING UPPER TROUGH WILL SWING THROUGH ON TUESDAY AND THEREBY
BRING A FINAL ROUND OF RAINFALL TO THE AREA.

OVERALL QPF AMOUNTS LOOK TO RANGE FROM 3 1/2 INCHES FAR NORTHWEST TO
ABOUT 1 INCH ACROSS THE SOUTHERN PLATEAU. AS FOR SEVERE
POTENTIAL...WE ARE NOT OUTLOOKED AS THE SLT CHC FOR SVR REMAIN TO
OUR WEST.

WILL REISSUE THE HYDRO OUTLOOK(ESF) BUT WILL INCLUDE ONLY THE
WESTERN QUARTER OR SO OF THE MID STATE.

IN THE EXT FCST...A RETURN TO A DRIER REGIME IS INDICATED. TEMPS
WILL BE NEAR SEASONAL LEVELS FOR EARLY MAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STEIGERWALDT
Hazardous weather outlook, Apr 30, 6:10 AM CDT, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
610 AM CDT SAT APR 30 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
610 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT APPROACHES THE AREA TONIGHT AND SUNDAY, THEN MOVES
SLOWLY ACROSS THE MID STATE SUNDAY NIGHT THROUGH MONDAY NIGHT.
LOCALLY HEAVY RAINFALL WILL BECOME LIKELY SUNDAY AND LINGER INTO
MONDAY NIGHT AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

19

In the hours before

Special weather statement, May 1, 2:48 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
248 AM CDT SUN MAY 1 2011

TNZ005-006-022>024-010830-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
248 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 11 MILES WEST OF
CAMDEN MURRAY TO 12 MILES WEST OF DOVER...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...
ESPECIALLY WITH THE STORMS PASSING ACROSS STEWART COUNTY.

19
Special weather statement, May 1, 2:56 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 AM CDT SUN MAY 1 2011

TNZ005-006-022>024-010830-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
256 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 11 MILES WEST OF
CAMDEN MURRAY TO 12 MILES WEST OF DOVER...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...
ESPECIALLY WITH THE STORMS PASSING ACROSS STEWART COUNTY. HEAVY RAINS
WILL ALSO OCCUR...WHICH WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING
AREAS.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart41 min
May 1, 3:40 AM CDTFlash Flood WatchOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 4 more55 hr
May 1, 4:37 AM CDTAreal Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart54 hr
May 1, 4:38 AM CDTFlash Flood WarningOHXBenton, Houston, Montgomery, Stewart3 hr
May 1, 8:32 AM CDTRiver Flood AdvisoryOHXBenton31 hr
May 1, 4:18 PM CDTRiver Flood WarningOHXMontgomery24 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.